Why is my "vajayjay" dry all of a sudden?

Things to consider

Vaginal dryness is usually temporary and not a cause for concern. It’s a common side effect with many contributing factors.

Applying a vaginal moisturizer can help relieve your symptoms until you identify the underlying cause.

Read on to learn more about 14 of the most common causes — here’s a hint: several could be in your medicine cabinet — and when to see a doctor.

You’re stressed

Sexual stimulation is more than just a physical response — it’s a mental one, too.

Stress can create a mental block, making it difficult to achieve arousal and limiting vaginal secretions.

Stress can also set off different inflammatory processes in the body. This can affect the blood flow or nervous system transmission required to achieve vaginal lubrication.

Taking steps to de-stress will improve your overall health — which includes your sex life.

You smoke cigarettes

People who smoke may experience vaginal dryness.

That’s because smoking affects blood flow to your body’s tissues, including your vagina. This can impact sexual stimulation, arousal, and lubrication.p

You’ve been drinking alcohol

Alcohol dehydrates your body, and this affects your vagina.

With less body water overall, alcohol leaves your body with less fluid available for lubrication.

Alcohol is also a central nervous system depressant. This means that your nerve endings aren’t as sensitive as they are when you aren’t drinking.

As a result, the mind-body connection may not be as effective in stimulating vaginal lubrication as it usually is.

You’re allergic to one of your products

While they may smell nice, highly fragranced products don’t belong close to your vulva. They can cause irritation and sensitivity that contribute to vaginal dryness.

This includes:

  • highly fragranced detergents or fabric softeners used to wash underwear
  • lotions or highly scented products
  • scented toilet paper
  • soap to clean the vulva, though water on the inner portions is usually just fine

If you started experiencing vaginal dryness after using a new product, discontinue use.

Otherwise, you may find it helpful to discontinue the use of any highly fragranced product until you can identify the trigger.

You use a douche

Douching removes bacteria that’s necessary for a healthy vaginal pH balance.

Furthermore, the perfumes and other ingredients in douches can be drying to the vaginal tissues.

The moral of this story is to avoid douching. It isn’t necessary and almost always does more harm than good.

You’re taking an antihistamine

Antihistamines block the action of histamines, which are inflammatory compounds from the immune system.

Several subtypes of histamine receptors exist.

While antihistamines block the effects of allergic responses, they can also block responses that regulate neurotransmitters responsible for vaginal lubrication.

Having a drying effect is good for excess nasal mucus — but not so great for vaginal lubrication.

When you stop taking the antihistamine, the vaginal dryness should improve.

You’re taking the birth control pill

Generally, anything that impacts and lowers your estrogen levels can cause some degree of vaginal dryness. The birth control pill is no exception.

The degree to which this occurs often depends upon the hormone dosage.

You’re more likely to experience this effect with the combination pill. These pills decrease estrogen as a means of preventing ovulation, among other effects.

If vaginal dryness becomes a major concern, you may consider talking to your provider about non-hormonal options, such as the copper intrauterine device (IUD).

You’re taking antidepressants

Some of the most common antidepressants, such as selective serotonin re-uptake inhibitors (SSRIs) and tricyclic antidepressants, can have sexual side effects.

These medications are designed to alter communication between nerve cells and the brain. While this can be beneficial to mood, it also can slow communication from your vagina to your brain, resulting in less lubrication.

The sexual effects of antidepressants are highly related to their dose. The higher the dose you’re on, the more likely you are to have dryness.

While you shouldn’t ever just stop taking your antidepressants, you can talk to your provider about potentially lowering your dose or taking other medications that don’t have sexual side effects.

You’re taking asthma medications

Some medications used to treat asthma are called anticholinergics, such as ipratropium bromide (Atrovent) and tiotropium bromide (Spiriva).

These medications block the action of the neurotransmitter acetylcholine, which helps to relax the airways. However, it also can cause dryness in the body, including the mouth and vagina.

These medicines are vital for your healthy breathing, so you shouldn’t attempt to lower the dose on your own. Talk to your provider about ways to treat or reduce the side effects.

You’re taking anti-estrogen medications

Anti-estrogen medications, such as tamoxifen or toremifene (Fareston), block estrogen’s ability to control vaginal lubrication.

In addition to controlling lubrication, estrogen also is responsible for maintaining the thickness and elasticity of vaginal tissues.

As a result, any decrease in estrogen can make reduced vaginal lubrication even more noticeable.

You just started or finished your period

Your menstrual cycle is a delicate balance of increasing and decreasing estrogen hormones.

First, your estrogen levels rise to create thickened tissue in the uterus to support a fertilized egg.

If an egg isn’t fertilized, your estrogen levels decrease and you start your period. Since they’re at low levels during this time period, you’re likely to experience some vaginal dryness.

Using tampons during your period may have an impact, too. Tampons are designed to soak up moisture. As a side effect, they can dry out vaginal tissue. This effect usually doesn’t for more than a day.

Using the least absorbent tampon you can get away with may help.

You’re pregnant

It’s no surprise that pregnancy affects your hormones.

One such example is a decrease in the hormone estrogen. This can cause vaginal dryness and increased irritation.

Your libido may also fluctuate throughout your pregnancy. This can affect the degree of vaginal lubrication.

You just gave birth

After giving birth, your estrogen levels tend to drop.

This is especially true for those who are breastfeeding, which can suppress estrogen release. As a result, many people don’t have their periods while they’re breastfeeding.

Your body’s estrogen levels will usually return to normal post-birth or as breastfeeding sessions become less frequent.

You’re approaching menopause

When you near or undergo menopause, your estrogen levels start to drop.

As estrogen is a key hormone in vaginal lubrication, vaginal dryness is one of the most common side effects.

Without using lubrication or moisturizers during sex, people nearing or postmenopause can experience discomfort, bleeding, and even skin tearing during sex.

When to see your healthcare provider

Vaginal dryness may be a common side effect, but there are things you can do to find relief.

For short-term episodes, you may find it helpful to use a vaginal moisturizer.

But if dryness lasts for more than a week, make an appointment with a doctor or other healthcare provider.

You should also make an appointment if you’re experiencing:

  • severe vaginal itching
  • persistent vaginal swelling
  • pain during sex
  • bleeding after sex

Your provider can help you identify the underlying cause and advise you on any next steps.

References:
https://www.healthline.com/health/why-am-i-dry-down-there-all-of-a-sudden
https://www.healthline.com/reviewers/janet-brito
https://www.healthline.com/authors/rachel-nall-msn-crna
Written by Rachel Nall, MSN, CRNA on March 22, 2019
Anticholinergics. (n.d.).
pamf.org/asthma/medications/inhaled/atrovent.html
Archer DF, et al. (2018). A randomized, multicenter, double-blind study to evaluate the safety and efficacy of estradiol vaginal cream 0.003% in postmenopausal women with vaginal dryness as the most bothersome symptom. DOI:
10.1089/jwh.2017.6515
Neel AB. (2012). 7 meds that can wreck your sex life.
aarp.org/health/drugs-supplements/info-04-2012/medications-that-can-cause-sexual-dysfunction.html
Vaginal and vulvar comfort: Lubricants, moisturizers, and low-dose vaginal estrogen. (n.d.).
menopause.org/for-women/sexual-health-menopause-online/effective-treatments-for-sexual-problems/vaginal-and-vulvar-comfort-lubricants-moisturizers-and-low-dose-vaginal-estrogen
Vaginal dryness during sex: Why it happens to you. (2017).
health.clevelandclinic.org/vaginal-dryness-during-sex-why-it-happens-to-you/
Vulvovaginal health. (2015).
acog.org/Patients/FAQs/Vulvovaginal-Health

Photo Credit: Ava Sol

Leave a comment